Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 182, NWS Sioux Falls, SD

August 15, 1999Osceola County, Iowa; Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 15, 1999, 10:40 AM CDT for Osceola County, Iowa; Nobles County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 15, 1999, 10:40 AM CDT (15:40 UTC)
Expired
Aug 15, 1999, 11:10 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Osceola County, IA, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 10:50 AM CDTThunderstorm Wind 52Bigelow, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 151540 RRA
SVRFSD
IAC143-MNC105-151610-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT SUN AUG 15 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN NOBLES COUNTY IN SOUTHWESTERN MINNESOTA
  OSCEOLA COUNTY IN NORTHWESTERN IOWA

* UNTIL 1110 AM CDT

* AT 1036 AM CDT... NATIONAL WEATHER SERVICE SPOTTERS REPORTED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES NORTHEAST OF
  SIBLEY... MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIGELOW                  AROUND 1045 AM CDT
  ROUND LAKE               AROUND 1055 AM CDT
  WORTHINGTON              AROUND 1055 AM CDT

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

BLOOM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:00 AM CDT, 7 hours 40 minutes earlier.

Area forecast discussion, Aug 15, 3:00 AM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT SUN AUG 15 1999

ETA AND NGM IN GOOD AGREEMENT ON TIMING OF THE SFC AND UPR LOWS MOVG
THRU THE CWA TODAY AND TNGT. AVN IS 2 TO 4 HOURS SLOWER. ETA AND AVN
ARE IN BETTER AGREEMENT THOUGH WITH AMOUNT OF LOW LVL MSTR AND LIFT
WITH THIS SYSTEM. NGM KEEPS THE LOWER LEVELS MUCH DRIER. LOOKS LIKE
IT WILL BE SOMTHING BETWEEN THE SOLUTIONS AS FAR AS MSTR GOES. BEST
SFC DWPTS AT 07Z ACRS NRN SD AND SRN ND. NOT MUCH MSTR TO S OF CWA
TO BE ADVCTD IN WITH STG S WINDS TODAY...AND NOT MUCH ACTIVITY EARLY
THIS MORNING WITH THIS LOW IN CO/WRN KS/WRN NE. LOOKS LIKE MOSTLY
MID AND HIGH CLDS...WHICH ALL 3 MODELS AGREE ON. WL PUT IN SOME LOW
POPS TODAY W...AND SPRD THEM E LATE THIS AFTN AND TNGT WITH THE MAIN
FROPA. BEST DYNAMICS LOOK TO BE HEADING TO THE N OF CWA...AND WL GO
WITH SLGTLY HIER POPS IN NRN ZONES WHERE MID LVL CAP WL BE WEAKEST
AND MSTR SLIGHTLY HIER. ONCE THE FNT GETS THROUGH THE AREA TNGT...
ANY WDLY SCTD SHRA/TSRA WL MOV OUT OR DIE...AND SKIES WL BE CLRG
WITH THE W/NW WINDS.

FAN AND FWC TEMPS IN DECENT AGREEMENT...AND SEEM REASONABLE THROUGH
TONIGHT. WL GO SLIGHTLY COOLER THAN GUIDANCE ON MON WITH MORE OF A
NW FLOW AND WK CAA.

.FSD...NONE
GILLISPIE

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 10:09 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.